Ibuprofen May Cause Erectile Dysfunction

Men consistently taking NSAIDs may develop erectile dysfunction

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Mae West probably wasn't the first to notice "It's not the man in your life but the life in your man," but she certainly said it best. If you've been taking ibuprofen three times a day for over three months, you may want to lay off the ibuprofen.

The  most commonly used non-steroidal anti-inflammatory drugs are aspirin, ibuprofen and naproxen. These drugs have  analgesic and antipyretic (fever-reducing) effects and, in higher doses, anti-inflammatory effects.

"If experiencing ED while on ibuprofen, talk to your doctor."

Study senior author Steven J. Jacobsen, MD, PhD, remarked this study's reviewers had anticipated the opposite result than what actually occurred.

After controlling for age, race, ethnicity, smoking status, diabetes, hypertension, heart disease, high cholesterol and body mass index, the researchers found that ED was 1.4 times more likely among regular NSAID users compared to men who did not take the drugs regularly.

Jacobsen assumed that NSAIDs would help prevent erectile dysfunction because NSAIDs protect against heart disease. The next step of his research wants to understand the underlying physiology of these drugs.

The Study

  • This observational study used electronic health records, an automated pharmacy database and self-reported questionnaire data to examine NSAID use and ED
  • The study's ethnically diverse population of 80,966 men aged 45 to 69 years throughout California
Reviewed by: 
Review Date: 
April 23, 2011
Last Updated:
May 3, 2011